Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 197, NWS Atlanta, GA

August 20, 2004Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 20, 2004, 8:29 PM EDT for Hall County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 8:29 PM EDT (00:29 UTC)
Expired
Aug 20, 2004, 9:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Hall County, GA

The radar

The Atlanta radar (KFFC), 131 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 210029
SVRATL
GAC139-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
829 PM EDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 900 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MURRAYVILLE TO CANDLER...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CANDLER...
GAINESVILLE AND LULA.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3443 8394 3415 8383 3430 8363 3450 8370

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:35 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 20, 5:35 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI AUG 20 2004

.SHORT TERM...MODELS ARE FAIRLY SIMILAR IN THE SHORT TERM. FRONT
CURRENTLY FROM OHIO TO NORTH TEXAS IS FORECAST TO PUSH INTO NORTH
GEORGIA SATURDAY NIGHT BUT THEN BECOMES NEARLY STATIONARY BUT THEN
GETS A LITTLE EXTRA PUSH FROM THE NORTHEAST AS HIGHS MOVES EAST OF
APPALACHIANS. AS A RESULT BY SUNDAY NIGHT FRONT SHOULD LIE SOMEWHAT
NORTHWEST TO SOUTHEAST ACROSS CWA. MOISTURE AND INSTABILITY WILL BE
INCREASING OVER CWA IN ADVANCE OF THIS FRONT AND THE NUMEROUS SHOWERS
AND THUNDERSTORMS IN ALABAMA ABOUT TO MOVE INTO CWA ATTEST TO THIS.
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO SATURDAY BUT
DIMINISHING SOMEWHAT AS THE BEST DYNAMICS FROM THE UPPER TROF SLIDES
EASTWARD. NOT REALLY EXPECTING MUCH IN THE WAY OF SEVERE WEATHER
ALTHOUGH AN ISOLATED THUNDERSTORM COULD APPROACH THOSE LEVELS THIS
EVENING. LOCALLY HEAVY RAIN ALSO A POSSIBILITY. HIGH DEW POINTS
TONIGHT WILL KEEP MINIMUM TEMPS UP A LITTLE FROM LAST NIGHT AND
SATURDAYS HIGHS WILL BE A BIT LOWER MAINLY DUE TO THE INCREASED
CLOUDS AND SCATTERED PRECIPITATION.

.LONG TERM...FOR THE REST OF THE WEEK ANOTHER SHORT WAVE INDICATED
MOVING INTO THE AREA TUESDAY AND WEDNESDAY. LOWER POPS ON MONDAY
SHOULD INCREASE AGAIN TUESDAY AND WEDNESDAY WITH THE APPROACH OF
THIS SYSTEM. THE FRONT THAT EDGES INTO THE NORTHEAST SUNDAY AND
MONDAY WILL LIKEWISE BE PUSHED BACK TO THE NORTH IN RESPONSE TO THIS
SYSTEM WITH SOUTHERLY FLOW OVER THE AREA. A SURFACE RIDGE FORECAST
TO BUILD INTO THE CWA BY FRIDAY SHOULD RESULT IN A DECREASED CHANCE
OF SHOWERS. TEMPERATURES SHOULD IN GENERAL BE IN THE 60S TO LOW 70S
AT NIGHT AND 80S DURING THE DAY. &&

.AVIATION...
WILL CONTINUE WITH TREND OF LOWERING CEILINGS THROUGH THE NIGHT AS
MOISTURE INCREASES AHEAD OF THE COLD FRONT. AM NOT EXPECTING LIFR
CIGS AT THIS TIME DUE TO ENOUGH MIXING WITH THE SHOWERS AND
THUNDERSTORMS THAT WILL BE SCATTERED ACROSS THE FORECAST AREA
THROUGH THE NIGHT. HOWEVER IF THE PRECIP BECOME MORE STRATIFORM THEN
LIFR CIGS ARE LIKELY. THIS WILL BEAR WATCHING. FRONT DOES NOT PASS
ANY TAF SITES AND THEREFORE WILL KEEP WINDS WEST TO SOUTHWEST
THROUGH 00Z. VSBYS WILL LIKELY GO BELOW 1 MILE IN AREAS THAT RECEIVE
SIGNIFICANT RAIN THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     70 82 68 84 / 90 70 40 40
ATHENS      69 83 67 85 / 90 70 40 40
GAINESVILLE 68 82 67 84 / 90 70 40 40
ROME        68 84 67 87 / 90 70 40 40
COLUMBUS    72 84 70 87 / 80 70 40 50
MACON       71 85 69 87 / 80 70 40 50
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

38
Hazardous weather outlook, Aug 20, 5:50 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT FRI AUG 20 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
550 PM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS NORTH
GEORGIA...

.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY WILL MOVE INTO THE TENNESSEE
VALLEY BY SATURDAY MORNING.

PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL UP TO 1 INCH
IN DIAMETER...WINDS GUSTING TO NEAR 60 MPH...BRIEF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
NORTH OF A LINE FROM LAGRANGE TO ATHENS...SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP THIS EVENING AND TONIGHT. WITH DAYTIME
HEATING...CAPES HAD INCREASED TO 2000 TO 3000 WITH LIFTED INDEX
VALUES OF MINUS 4 TO MINUS 6. THIS HAS CREATED AN UNSTABLE
ENVIRONMENT SUFFICIENT ENOUGH FOR A FEW SEVERE THUNDERSTORMS TO
DEVELOP THIS EVENING.

SOUTH OF A LINE FROM LAGRANGE TO ATHENS...STRONG THUNDERSTORMS ARE
POSSIBLE WITH FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND SOME SMALL
HAIL...HOWEVER SEVERE THUNDERSTORMS ARE NOT EXPECTED DUE TO A MORE
STABLE ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE
ACTIVATION...MAINLY THIS EVENING.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND MAINLY ACROSS
CENTRAL GEORGIA ON SUNDAY AND MONDAY.  THE CHANCE FOR THUNDERSTORMS
RETURN FOR ALL AREAS ON TUESDAY AND CONTINUE INTO THURSDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 20, 7:51 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EDT FRI AUG 20 2004

GAZ071-081-082-210030-
751 PM EDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN CRAWFORD...BIBB AND MONROE COUNTIES UNTIL 830 PM EDT...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BRENT TO 8 MILES SOUTH OF
HORNS...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL MOVE THROUGH
MONROE...CRAWFORD...AND BIBB COUNTIES.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 830 PM EDT IN THESE
COUNTIES.
Special weather statement, Aug 20, 7:54 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EDT FRI AUG 20 2004

GAZ105>108-210045-
754 PM EDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
AND FREQUENT LIGHTNING IN CRISP...WILCOX...PULASKI AND DOOLY
COUNTIES UNTIL 845 PM EDT...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF RAINES...MOVING NORTHEAST AT 25
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 845 PM EDT IN THESE COUNTIES.
Special weather statement, Aug 20, 8:06 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
806 PM EDT FRI AUG 20 2004

GAZ023-210045-
806 PM EDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN HALL COUNTY UNTIL 845 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF GAINESVILLE TO 10
MILES WEST OF FLOWERY BRANCH...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THESE STORMS IS EXPECTED TO DIMINISH BY 845 PM EDT.
Special weather statement, Aug 20, 8:07 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
806 PM EDT FRI AUG 20 200G2
 0GAZ023-210045-
806 PM E8T6FPI AUG 20 2004

...SIGNI.I.AITNWEATHER ALERT FOR FREQUEN  RIQHENING AND HEAVY RAIN
IN HALL COUNTY UNTIL 845 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FSOO M  ILES NORTHWEST OF GAINESV LAENTS 10
MILES WEST OF FLOW RF FRONCH...MOVING EAST AT 10 M HT1

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CRU EAP NDING OF WATER ON RO PM E .OTPI AHREAT FROM
THESE STORMS  STERPECTED TO DIMINISH BY 845HPB  D4.
Special weather statement, Aug 20, 8:13 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
813 PM EDT FRI AUG 20 2004

GAZ030-031-041-042-052-210045-
813 PM EDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 35 TO 45 MPH WINDS
IN HEARD...CARROLL...HARALSON...PAULDING AND POLK COUNTIES UNTIL 845
PM EDT...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FISH CREEK TO 14 MILES SOUTHWEST OF
WARESVILLE...MOVING NORTHEAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 20, 8:21 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
821 PM EDT FRI AUG 20 2004

GAZ058-059-210100-
821 PM EDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH
WINDS...AND FREQUENT LIGHTNING IN BUTTS AND JASPER COUNTIES UNTIL
900 PM EDT...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF MONTICELLO TO 16
MILES SOUTHWEST OF HILLSBORO...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 900 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:38 PM EDTSevere Thunderstorm WarningFFCLumpkin37 min
Aug 20, 8:41 PM EDTSevere Thunderstorm WarningFFCWhite34 min
Aug 20, 8:44 PM EDTSevere Thunderstorm WarningFFCUnion31 min
Aug 20, 8:46 PM EDTSevere Thunderstorm WarningFFCDooly, Pulaski29 min
Aug 20, 8:54 PM EDTSevere Thunderstorm WarningFFCTowns36 min
Aug 20, 9:13 PM EDTSevere Thunderstorm WarningFFCMorgan32 min
Aug 20, 9:24 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens, Twiggs, Wilkinson36 min
Aug 20, 9:28 PM EDTSevere Thunderstorm WarningFFCClarke, Oconee32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.